Alert archive / California / Flash Flood Warnings in 1996

Flash Flood Warning 11, NWS San Diego, CA

November 21, 1996San Diego County, California

NWS San Diego, CA issued this flash flood warning at Nov 21, 1996, 5:30 PM PST for San Diego County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 21, 1996, 5:30 PM PST (01:30 UTC)
Expired
Nov 21, 1996, 9:30 PM PST
In force
4 hr
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1996-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1996-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 220132
FFWSAN
CAC073-220530-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PST THU NOV 21 1996
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  930 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...HARMONY GROVE BURNS AREAS OF NORTHWESTERN SAN DIEGO COUNTY
 
A FLASH FLOOD WARNING HAS BEEN ISSUED UNTIL 930PM FOR THE HARMONY GROVE
BURN AREAS OF NORTHWESTERN SAN DIEGO COUNTY. SINCE THE RAIN BEGAN
EARLY THURSDAY AFTERNOON...0.75 INCHES HAS ACCUMULATED AT A RAIN GAUGE
ON THE SOUTH SIDE OF SAN MARCOS...NEAR THE BURN AREA. THIS AMOUNT IS
SUFFICIENT FOR FLASH FLOODING...AND RAIN IS EXPECTED TO CONTINUE.
 
PEOPLE IN THE WARNING AREA SHOULD WATCH FOR RISING WATERS...ESPECIALLY
IN LOW-LYING AREAS. MUDSLIDES ARE ALSO POSSIBLE ALONG THE STEEPER
TERRAIN. EVACUATIONS SHOULD BEGIN IF HEAVY FLOWS OF WATER OR
MUD ARE OBSERVED. MOTORISTS SHOULD NOT DRIVE ON ROADS COVERED BY WATER.
 
MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 2:32 PM PST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 21, 2:32 PM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST THU NOV 21 1996

                           ....SYNOPSIS....
THE COLD FRONT IS MOVING AS EXPECTED...NOW BRINGING LIGHT TO MODERATE
RAIN TO ORANGE COUNTY. THE TROPICAL FETCH AHEAD OF IT CONTINUES...AND
RAINFALL TOTALS OF 1/2 TO 1.5 INCH ON THE COASTS TO 4 INCHES IN THE
MOUNTAINS.

                          ....DISCUSSION....

300 MB 90KT JET AIMS THRU CENTRAL CALIF THIS PM AND SLOWLY MOVES SOUTH
TO SAN DIEGO COUNTY TONIGHT...BUT WEAKENS AS IT DOES SO. PVA WEAKENS
ACCORDING TO AVN OVER SAN CNTY TONIGHT. HOWEVER LI LOOKS VERY UNSTABLE
ON ETA AT TIME OF MAXIMUM 700MB RH BETWEEN MIDNIGHT AND 4AM SO MODERATE
TO HEAVY RAIN NIGHT IS STILL ON TAP. SYSTEM IS PROGRESSIVE...AND THE TAP
SEEMS TO HAVE BEEN BROKEN EAST OF HAWAII. SO FAIR WEATHER WEEKEND XPCTD.

SAN EW 060/065 061/066 14+700

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 9:00 PM PSTFlash Flood WarningSGXSan Diego5 hr

Nearby

Flash Flood Warnings in California, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.